[Question #7517] Medication and testing

3 months ago
Hi doctors hope you can help i take two prescription tablets one called lanzoprazole ( for acid reflux) and another called allopurinol ( for gout) could either of these have any effect on hiv testing accuracy? I have been plagued by anxiety over the last two years and have had 3 recent hiv insti tests all negative due to this fear.
H. Hunter Handsfield, MD
H. Hunter Handsfield, MD
3 months ago
Welcome back to the forum. I see your several previous questions were handled by Dr. Hook, but the moderator assignments are random and you got me this time.

There are no medications of any kind that have any effect on HIV test reliability or time to conclusive results, with the exception of anti-HIV drugs (e.g. if take for PEP or PrEP, as discussed in at least one of your previous threads). Lansoprazole and allopurinol have no effect at all.

It has been a couple of years since your previous threads, which also show evidence of the anxiety you describe here. With anxiety persisting this long, it looks like it's probably having a significant impact on your life. If so, please consider counseling. This sort of anxiety is never going to clear only by having reassurance about test performance. Up to you of course -- but something to think about.

I hope these comments are helpful. Best wishes and stay safe!

HHH, MD
---
3 months ago
Thanks doctor confirming what i hoped to hear  with your answer to my question and the effects anxiety has caused on my life i will look towards the counselling you kindly suggested..have a happy new year!
H. Hunter Handsfield, MD
H. Hunter Handsfield, MD
3 months ago
Thanks for the thanks. Happy new year yourself.---
3 months ago
Hi doctor just one final question, the fact these were 3rd generation antibody only tests and not 4th generation ag/ab tests your answer is still the same no possible effect on accuracy from medication? 
H. Hunter Handsfield, MD
H. Hunter Handsfield, MD
3 months ago
No medicaions interfere with the current HIV tests, including Insti and other third generation tests. Even with older tests (first and second generation, such interference occurred only with potent chemotherapy or immunosuppressive drugs in high dose -- and even this was mostly theoretical -- so rare that most HIV experts never saw it happen. This was always an urban myth, nohting more.

That concludes this thread. Best wishes and stay safe.
---
---